Texas, 2012

Hail and Heavy Rain in Texas, February 4, 2012

February 4, 2012 · NWS BRO · 2 events in 1 county or zone

A weak upper level disturbance and cold front moving through south Texas acted on a very warm and unstable air mass to produce clusters of thunderstorms during the afternoon of February 4th, which began across the King Ranch of Kenedy and eastern Brooks County, then intensified across Willacy and Cameron County during the mid to late afternoon. The storms brought much needed rainfall, in excess…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak upper level disturbance and cold front moving through south Texas acted on a very warm and unstable air mass to produce clusters of thunderstorms during the afternoon of February 4th, which began across the King Ranch of Kenedy and eastern Brooks County, then intensified across Willacy and Cameron County during the mid to late afternoon.

The storms brought much needed rainfall, in excess of 1 1/2 inches in less than an hour, to the Lower Rio Grande Valley, along with frequent cloud to ground lightning and gusty winds. The torrential rains produced nuisance poor drainage flooding in portions of Cameron County, and there were unconfirmed reports of funnel clouds and a possible gustnado as the cluster evolved into a small squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 4, 3:04 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 4, 3:04 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
304 PM CST SAT FEB 4 2012

...ABBREVIATED FORECAST DISCUSSION FOR ONGOING SEVERE WEATHER...

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...THE COLD FRONT
CURRENTLY LOCATED ALONG A LINE FROM SULLIVAN CITY TO RED GATE TO
ARMSTRONG AT 20Z. THE FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH
THE REMAINDER OF THE AFTERNOON AND THIS EVENING. AHEAD OF THE FRONT
SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON GENERALLY
OVER THE SOUTHEASTERN PORTIONS OF THE AREA WHERE THE INSTABILITY IS
GREATER. THE MAIN THREATS FROM SOME OF THE STRONGER STORMS WILL BE
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH. THE LATEST
20Z LAPS INDICATE 1000 TO 2000 J/KG OF CAPE IN HIDALGO AND WILLACY
COUNTIES AND CAPE VALUES OF 2100 TO 3000 J/K ACROSS CAMERON COUNTY.
SO AN ISOLATED SEVERE THUNDERSTORM OR TWO ARE NOT OUT OF THE
QUESTION THROUGH THE REST OF THIS AFTERNOON.

TEMPERATURES QUICKLY DROP BEHIND THE FRONT AS ZAPATA AND
HEBBRONVILLE ARE IN THE MID 50S NOW. TEMPERATURES TONIGHT WILL
FALL INTO THE 50S WITH UPPER 40S POSSIBLE IN THE UPPER VALLEY AND
ACROSS THE NORTHERN TIER COUNTIES. A COASTAL TROUGH DEVELOPS THIS
EVENING OFF THE TEXAS LOWER COAST. ISENTROPIC LIFT WILL INCREASE
LATER TONIGHT AND OVERNIGHT RESULTING IN AN INCREASE LIGHT SHOWERS
ACROSS THE AREA.

HIGH TEMPERATURES ON SUNDAY WILL REMAIN NEAR STEADY AND NOT
EXPECTING TO GET OUT OF THE LOW TO MID 50S DUE TO THE DEEP CLOUD
COVER AND ABUNDANT PRECIPITATION. BREEZY CONDITIONS CAN ALSO BE
EXPECTED ON SUNDAY WITH NORTH WINDS OF 25 TO 25 MPH ESPECIALLY NEAR
THE COAST. RAIN CHANCES BEGIN TO DECREASE SUNDAY EVENING AS THE
SURFACE FRONTAL BOUNDARY MOVES EAST AND DRIER AIR FILTERS INTO THE
AREA.
&&

.MARINE...
TONIGHT THROUGH SUNDAY NIGHT...BUOY 020 REPORTED SOUTHEAST
WINDS AROUND 4 KNOTS AND SEAS OF 3 FEET AT 19Z THIS AFTERNOON. THE
COLD FRONT IS CURRENTLY LOCATED OVER THE NORTHERN MARINE AREA THIS
AFTERNOON WILL CONTINUE TO MOVE SOUTH ACROSS THE LOWER TEXAS COASTAL
WATERS BY THIS EVENING. STRONG NORTH WINDS WILL DEVELOP BEHIND THE
FRONT TONIGHT RESULTING IN ADVERSE MARINE CONDITIONS THROUGH SUNDAY
EARLY EVENING. NORTH WINDS OF 20 TO 25 KNOTS ALONG WITH WIND GUSTS
TO NEAR GALE FORCE ARE EXPECTED TO DEVELOP ON SUNDAY AS HIGH
PRESSURE BUILDS IN WITH A TIGHT PRESSURE GRADIENT ACROSS THE NORTH
WEST GULF. HAVE EXTENDED THE SMALL CRAFT ADVISORY THROUGH NOON ON
SUNDAY FOR THE LAGUNA MADRE AND THROUGH 6 PM FOR THE GULF WATERS 0
TO 60 NM EAST OF PADRE ISLAND. SEAS WILL BUILD TONIGHT THROUGH
SUNDAY...REACHING THE 8 TO 10 FOOT RANGE OVER THE OFFSHORE WATERS
SUNDAY AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  53  54  46  60 /  70  60  60  30
BROWNSVILLE          53  55  45  61 /  70  60  60  30
HARLINGEN            52  54  44  60 /  70  70  50  30
MCALLEN              51  53  43  60 /  80  70  50  30
RIO GRANDE CITY      51  54  44  61 /  70  70  30  20
SOUTH PADRE ISLAND   56  57  52  61 /  70  70  60  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS FROM 6 PM THIS EVENING TO NOON
     CST SUNDAY FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR GMZ150-155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63/61/BILLINGS
Hazardous weather outlook, Feb 4, 5:02 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
502 AM CST SAT FEB 4 2012

TXZ248>257-051115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
502 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ALONG A COLD FRONT. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

A MODERATE RISK OF RIP CURRENTS TODAY...INCREASING TO A HIGH RISK
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED RISK OF RIP CURRENTS THIS WEEK. ROUGH SURF AND MINOR
BEACH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-051115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
502 AM CST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP THIS EVENING AFTER A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE GUSTS POSSIBLE ON THE GULF SUNDAY. ADVERSE MARINE
CONDITIONS WILL PERSIST THROUGH SUNDAY NIGHT. COASTAL TROUGHING
MAY ENHANCE LOCAL WINDS AND SEAS AGAIN AROUND MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 4, 1:59 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
159 PM CST SAT FEB 4 2012

TXZ251-042045-
KENEDY-
159 PM CST SAT FEB 4 2012

...STRONG THUNDERSTORMS WILL AFFECT RURAL SOUTHEAST KENEDY COUNTY...

THUNDERSTORMS...MOVING NORTHEAST AT 5 MPH...WILL AFFECT RURAL
SOUTHERN KENEDY COUNTY AND RURAL CENTRAL KENEDY COUNTY...UNTIL 245 PM
CST. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. RAINFALL RATES OF 1 INCH PER HOUR ARE EXPECTED.

61
Special weather statement, Feb 4, 2:08 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
208 PM CST SAT FEB 4 2012

TXZ254-042100-
INLAND WILLACY-
208 PM CST SAT FEB 4 2012

...STRONG THUNDERSTORMS WILL AFFECT RURAL CENTRAL WILLACY COUNTY...

THUNDERSTORMS...MOVING NORTHEAST AT 5 MPH...WILL AFFECT
RAYMONDVILLE...UNTIL 300 PM CST. GUSTY WINDS UP TO 50 MPH MAY CAUSE
LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. RAINFALL RATES OF 1 INCH PER HOUR
ARE EXPECTED.

61
Local storm report, Feb 4, 3:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
314 PM CST SAT FEB 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FUNNEL CLOUD     RIO HONDO               26.23N  97.58W
02/04/2012                   CAMERON            TX   PUBLIC

            PUBLIC REPORTED 4 FUNNEL CLOUDS IN LAST 45 MINUTES
            BETWEEN RAYMONDVILLE AND RIO HONDO.

&&

EVENT NUMBER BRO1200001

BILLINGS

The radar

The Brownsville radar (KBRO), 40 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Cameron

When
February 4, 3:15 PM CST to 4:30 PM CST
Where
Cameron County, 1.49 mi NNE of Palmetal to 2.1 mi S of Maudlin Arpt
Reported by
CoCoRaHS
Coordinates
26.200, -97.671

Thunderstorms dumped measured and estimated 1 1/2 inches of rainfall in central Cameron County during the late afternoon of February 4th, resulting in pockets of poor drainage flooding from near Harlingen through San Benito to Brownsville. Cameron County Emergency Management reported 4 inches of standing water on US 281 (Military Highway) in West Brownsville, temporarily closing two lanes of the highway.

Hail, Cameron

When
February 4, 3:25 PM CST to 3:30 PM CST
Where
Cameron County, 0.74 mi SSW of Fernando
Measured
1 in hail
Reported by
Public
Coordinates
26.260, -97.573

The public reported quarter sized hail about 1.75 miles north of the center of Rio Hondo in extreme northern Cameron County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368260, 356374.